Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 52, NWS Flagstaff, AZ

September 15, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 15, 2013, 4:55 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2013, 4:55 PM MST (23:55 UTC)
Expired
Sep 15, 2013, 7:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 118 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WGUS55 KFGZ 152355
FFWFGZ
AZC005-160245-
/O.NEW.KFGZ.FF.W.0052.130915T2355Z-130916T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 PM MST SUN SEP 15 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 745 PM MST

* AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE 
  WARNED AREA...INCLUDING SLOT CANYONS WEST OF PAGE. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BUCKSKIN 
GULCH...PARIA RIVER AND COYOTE WASH.

SLOT CANYONS ARE ESPECIALLY DANGEROUS IN HEAVY RAIN. IT TAKES ONLY 
BRIEF HEAVY RAIN FOR SLOT CANYONS TO BECOME INUNDATED WITH DEEP 
FLOWING WATER. 

&&

LAT...LON 3694 11165 3689 11168 3687 11208 3701 11205
      3701 11174

$$

KD
2 follow-up statements
392 
WGUS75 KFGZ 160127
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
627 PM MST SUN SEP 15 2013

AZC005-160245-
/O.CON.KFGZ.FF.W.0052.000000T0000Z-130916T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
627 PM MST SUN SEP 15 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

AT 624 PM MST...HEAVY RAIN HAS ENDED ACROSS THE WARNING AREA. 
STILL...RUNOFF FROM PREVIOUS STORMS WILL CONTINUE THE FLASH FLOOD 
THREAT THROUGH EARLY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BUCKSKIN 
GULCH...PARIA RIVER AND COYOTE WASH.

SLOT CANYONS ARE ESPECIALLY DANGEROUS IN HEAVY RAIN. IT TAKES ONLY 
BRIEF HEAVY RAIN FOR SLOT CANYONS TO BECOME INUNDATED WITH DEEP 
FLOWING WATER.

&&

LAT...LON 3694 11165 3689 11168 3687 11208 3701 11205
      3701 11174

$$

KD
938 
WGUS75 KFGZ 160243
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
743 PM MST SUN SEP 15 2013

AZC005-160252-
/O.EXP.KFGZ.FF.W.0052.000000T0000Z-130916T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
743 PM MST SUN SEP 15 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

RAIN HAS ENDED OVER THE PARIA RIVER BASIN AND THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3694 11165 3689 11168 3687 11208 3701 11205
      3701 11174

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:30 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 15, 2:30 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN SEP 15 2013

.SYNOPSIS...DRIER AIR WILL SLOWLY FILTER INTO NORTHERN ARIZONA OVER
THE NEXT SEVERAL DAYS. EXPECT DECREASING THUNDERSTORM ACTIVITY...
CONFINED MAINLY TO THE AFTERNOON AND EVENING HOURS.

&&

.DISCUSSION...AS EXPECTED DRIER TODAY WITH ONLY ISOLATED
THUNDERSTORM ACTIVITY BEING OBSERVED OVER THE BULK OF NORTHERN
ARIZONA DURING THE AFTERNOON...SCATTERED RIGHT ALONG THE NEW MEXICO
BORDER. ACTIVITY SHOULD MOSTLY END DURING THE EVENING HOURS LEAVING
BEHIND PARTLY CLOUDY TO CLEAR SKIES OVERNIGHT.

OTHERWISE...FOR MONDAY THROUGH FRIDAY...THE GREAT BASIN LOW WILL
EXIT WITH A SERIES OF WEAK WEATHER DISTURBANCES BRUSHING NORTHERN
ARIZONA. THE MAIN IMPACT WILL BE TO SHIFT THE WINDS ALOFT TO A MORE
WESTERLY DIRECTION WITH EVEN DRIER AIR MOVING INTO THE STATE.
STILL...MODELS SUGGEST THAT ENOUGH MOISTURE WILL REMAIN FOR A FEW
ISOLATED STORMS MONDAY AFTERNOON OVER THE HIGHER TERRAIN AND ALONG
THE ARIZONA/NEW MEXICO. BY TUESDAY...ISOLATED STORM ACTIVITY WILL BE
CONFINED TO THE ARIZONA/NEW MEXICO BORDER REGION.

FOR NEXT WEEKEND...A STRONGER LOW PRESSURE SYSTEM LOOKS TO APPROACH
THE WESTERN STATES BRINGING SLIGHTLY COOLER TEMPERATURES ALONG WITH
SOME BREEZY WINDS. MOISTURE WILL BEGIN TO INCREASE ACROSS THE REGION
WITH SHOWERS POSSIBLY RETURNING TO NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLD SHRA/TSRA MAINLY OVER THE
HIGHER TERRAIN...DISSIPATING BY 02Z-04Z. PRIMARILY VFR CONDITIONS
EXPECTED...WITH LOCALIZED MVFR IN STRONGER STORMS. ISOLATED
SHRA/TSRA REDEVELOPING AFTER 18Z MONDAY...MAINLY OVER HIGHER TERRAIN
EAST OF A KGCN-KFLG-KPAN LINE. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM
AVIATION.......JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:53 PM MSTSpecial Weather StatementFGZ52 min
Sep 14, 7:52 PM MSTAreal Flood AdvisoryFGZGila83 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.